A 25-year-old man developed staphylococcal enteritis with severe shock during treatment of peritonitis with wide-spectrum antibiotics. The infection subsided during treatment with kanamycin (8.0 Gm. in four days). He subsequently developed nerve deafness, which has persisted. Associated with the onset of this were hypertension and tachycardia, highly responsive to guanethedine, and temporary impairment of 9th cranial nerve sensory functions and of carotid depressor reflexes bilaterally; these disturbances were ascribed to 9th nerve injury involving the moderator (buffer) nerves. Hypertension was transitory.
Corcoran AC, Imperial ES, Smith HE. Neurogenic HypertensionA Sequel of Kanamycin Intoxication. JAMA. 1960;174(14):1838–1840. doi:10.1001/jama.1960.03030140060013
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: